MAUDE Adverse Event Report: CONMED CORPORATION MARKED SPRING TIP GUIDEWIRE; MARKED GUIDEWIRE

CONMED CORPORATION MARKED SPRING TIP GUIDEWIRE; MARKED GUIDEWIRE
Catalog Number 000150
Health Effect - Clinical Code No Code Available (3191)
Date of Event 04/15/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device return to conmed corporation is anticipated; however, the device has not been received to date.A supplemental report will be filed on completion of the quality engineering evaluation.Not yet returned to conmed corporation.
 
Event or Problem Description
The customer reported that during use of a marked spring tip guidewire in an egd (esophagogastroduodenoscopy) procedure on (b)(6) 2016, the tip of the device broke off inside the patient.As reported, the tip of the guidewire was retrieved without incident.The procedure was completed with no further complications, surgical delay or patient injury.To date, there has been no additional information received regarding the patient latest condition or any indication that a long term adverse effect has occurred.
 
Additional Manufacturer Narrative
Nine (9) 000150 marked spring tip guidewires have been returned to the conmed quality assurance laboratory for evaluation regarding two (2) complaints of "the marked spring tip guidewire broke inside the patient." the two (2) devices are actual complaint devices and seven accompanying were unused stock sample of the identical lot.The used devices were examined in the laboratory; a visual inspection noted both guidewires were found to have normal flexibility with plastic deformation at the base of the spring tip.This base area at the proximal end of the guidewire tip is soldered for rigidity.It appears that extreme force was put on the spring breaking the solder joints and permanently deforming the stainless steel spring windings.The seven stock samples were examined and found to have well soldered straight coil windings.No cracks or deformation was identified.It is not known if the returned devices had their spring tips bent during an endoscopy procedure, during cleaning of the device, or, during routine handling of the device.This failure mode is addressed in the risk document.These devices were manufactured 22-jan-2016.A review of the device history record for this lot found no noted discrepancies during the manufacturing process that could have caused or contributed to this reported incident.Of the lot containing one hundred eighty four (184) pieces, here have been 2 reported complaints involving this lot.A 2-year review of the device complaint history showed nine (9) similar complaints received for "detached spring tips in patient", including this reported events.During this same 2-year time frame, over 19,695 units were sold worldwide, making the occurrence rate for this failure mode 0.05 percent.It should also be noted, of the nine (9) similar complaints, there have been no related adverse events in the past two years.The risk document addresses this failure mode adequately as per the risk document.This is a reusable device and the number of surgical uses and the cleaning/sterilization cycles was not provided by the end-user.The lifespan of the device is determined by the end-user and defined in the instructions for use (ifu), which states: "carefully inspect the guidewire after each use.Inspect the flexible spring tip and discard the wire if the tip appears to be bent or fatigued.Also inspect the soldered joints and discard the wire if the soldered joints appear discolored, loose or cracked." the recommended proper cleaning instructions are presented in the ifu.It is important that the user inspect these devices prior to all procedures to ensure they are in good condition.The user is required to assess the useful life of the device.The investigation result did not lead to the conclusion that anything associated with the manufacturing process caused or contributed to this reported incident.The marked spring tip guidewire is a solid metal mandrel with a flexible variable thread spring attached to it.The marked spring tip guidewire is to be used with american dilators and is compatible with key med, savary, eder puestow, and celestin esophageal dilatation systems.To reduce the risk of the spring tip bent and/or breakage, and to reduce patient injury, the ifu provides the following precautions and warnings: precautions: radiological monitoring of the guidewire in the gastric cavity is recommended when introducing and removing dilators.Warnings: - the guidewire should not be advanced if resistance is met without determining the cause and taking remedial action.- since the marked guidewire is a reusable device that is subjected to varied use and cleaning environments, the life span of the product cannot be guaranteed.In particular, less than 1% of the spring tips have been reported to have become dislodged during reuse or cleaning.Dislodgement of the spring tip during use may require endoscopic removal of the spring tip.Failure to remove the tip may lead to the perforation of the esophagus, stomach or bowel and the consequences customarily associated therewith, including death.- carefully inspect the guidewire after each use.Inspect the flexible spring tip and discard the wire if the tip appears to be bent or fatigued.Also inspect the soldered joints and discard the wire if the soldered joints appear discolored, loose or cracked.Instruction for cleaning: the guidewire should be cleansed by a thorough mechanical scrubbing using soap and water.Avoid using excessive force on the wire and spring tip while cleaning.Do not bend or twist the spring tip as it may cause the.
 
Event or Problem Description
N/a.

Brand Name
MARKED SPRING TIP GUIDEWIRE
Common Device Name
MARKED GUIDEWIRE
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key5646354
Report Number3007305485-2016-00048
Device Sequence Number13540769
Product Code KNQ
UDI-Device Identifier00653405050851
UDI-Public(01)00653405050851(30)1(10)201601224
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K853274
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 04/15/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number000150
Device Lot Number201601224
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/03/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/15/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/11/2016
Supplement Report FDA Received Date08/12/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age47 YR